Alert archive / Arizona / Flash Flood Warnings in 2018
Flash Flood Warning 91, NWS Phoenix, AZ
NWS Phoenix, AZ issued this flash flood warning at Oct 2, 2018, 8:09 AM MST for Maricopa County, Arizona. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 2, 2018, 8:09 AM MST (15:09 UTC)
- Expired
- Oct 2, 2018, 11:15 AM MST
- In force
- 3 hr
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Maricopa County, AZ
The radar
The Phoenix radar (KIWA), 75 km from the middle of the area, began a volume at 15:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 2, 9:02 AM MST | FLASH FLOOD | 15 Ssw Buckeye, AZ | MCDOT REPORTS OLD US 80 AND PATTERSON ROAD IMPASSABLE DUE TO FLOODING. VIA TWITTER. |
| Oct 2, 9:30 AM MST | FLASH FLOOD | 8 Se Buckeye, AZ | TUTHILL RD CLOSED DUE TO FLOODING. REPORT BASED ON FCD DATA AND SOCIAL MEDIA REPORTS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 53 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KDMA), launched 12:00Z, 3.2 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 343 J/kg
- Mixed-layer CIN
- -22 J/kg
- Mixed-layer LCL
- 1162 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 64 m²/s²
- 0-3 km storm-relative helicity
- 146 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.5
The text
As transmitted.
357
WGUS55 KPSR 021509
FFWPSR
AZC013-021815-
/O.NEW.KPSR.FF.W.0091.181002T1509Z-181002T1815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Phoenix AZ
809 AM MST TUE OCT 2 2018
The National Weather Service in Phoenix has issued a
* Flash Flood Warning for...
Maricopa County in south central Arizona...
* Until 1115 AM MST.
* At 807 AM MST, Doppler radar and automated rain gauges indicated
thunderstorms producing heavy rain across the warned area. Up to
one inch of rain has already fallen. Flash flooding is expected to
begin shortly.
* Some locations that will experience flooding include...
Avondale, Goodyear, Liberty, Estrella Mountain Park, Estrella
Mountain Ranch and Rainbow Valley.
* This includes Tuthill and Narramore Road low water crossings along
Waterman Wash.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3334 11235 3319 11225 3312 11273 3329 11273
3340 11247
$$
MS1 follow-up statement
116
WGUS75 KPSR 021738
FFSPSR
Flash Flood Statement
National Weather Service Phoenix AZ
1038 AM MST TUE OCT 2 2018
AZC013-021815-
/O.CON.KPSR.FF.W.0091.000000T0000Z-181002T1815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Maricopa AZ-
1038 AM MST TUE OCT 2 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1115 AM MST FOR
MARICOPA COUNTY...
At 1035 AM MST, gauge reports indicated that flooding was occurring
over the warned area, especially along Waterman Wash in Rainbow
Valley. Up to two inches of rain have already fallen with less than
a tenth of an inch of rainfall possible over the warned area. Flash
flooding is already occurring.
Some locations that will experience flooding include...
Avondale, Goodyear, Liberty, Estrella Mountain Park, Estrella
Mountain Ranch and Rainbow Valley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 3334 11235 3319 11225 3315 11252 3335 11258
3340 11247
$$
LJHWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Oct 2, 5:25 AM MST, 2 hours 44 minutes earlier.
Area forecast discussion, Oct 2, 5:25 AM MST, 2 hours 44 minutes before
Area Forecast Discussion National Weather Service Phoenix AZ 525 AM MST Tue Oct 2 2018 ...Updated Aviation... .SYNOPSIS... Showers and isolated embedded thunderstorms are expected to continue today, mainly east of the lower Colorado River valley before starting to taper off from the west overnight tonight. A good chance for showers with embedded thunderstorms is anticipated on Wednesday as well. It is expected there may be widespread nuisance flooding with potential for more serious, localized flooding today into tonight. Most places will be dry Thursday and Friday before a large low pressure system develops over the western states, resulting in increasing chances for showers and possible thunderstorms mainly over south-central Arizona. It will stay quite cool this weekend into early next week. && .DISCUSSION... At 3 am this morning, radar indicated widespread rain and rain showers across much of Arizona, associated with tropical moisture streaming into the area ahead of former hurricane Rosa. Most of the showers are in the light to moderate category with very isolated heavy pockets of rain. Most of the showers are east of the lower Colorado River valley, and with the remnants of Rosa continuing to be steered to the north-northeast, the heaviest bands of showers will gradually push east and focus more and more over south central Arizona by this afternoon. Rosa is now just a tropical depression, and the low level circulation is expected to die out before reaching Arizona; as such we will primarily be affected by the mid-level circulation associated with Rosa, and the deep tropical moisture that will persist over the area for some time. Due to the fact that best heavy precipitation threats now appear confined to areas east of the Colorado river, after coordination with the Las Vegas office we have cancelled the flash flood watch for all zones west of the river. A Flash Flood Watch will remain for the Arizona zones through 5 am on Wednesday. Rosa's mid level circulation and the deep tropical moisture plume will continue to be steered to the northeast today into Wednesday ahead of a large Pacific upper low that continues to approach the California coast. Moisture will thin but slowly and even though the upper low is well to the west, sufficient dynamics/forcing associated with it will be able to act on the moist atmosphere and generate widespread showers today into tonight. POPs will remain mostly categorical over most of southwest and south central Arizona today into this evening with the most significant rains to affect south-central Arizona (Phoenix north and east) this afternoon and overnight tonight. Should we see a bit of sunshine this afternoon, the heating will also help to destabilize things and we could see some moderately strong thunderstorms develop; any storms that form would be able to generate locally very heavy rains and lead to some flash flooding. As such we do want to keep the flash flood watch going through the morning hours on Wednesday. Look for another day today with very cool high temperatures that will struggle to reach into the mid 80s over the greater Phoenix area. Since yesterday evening, rains for the most part have not been overly heavy and flash flood warnings have not been needed. Again, most of the current rains - and rain expected into the mid morning - will likely stay light to moderate and this will limit the impacts and potential flooding risk. Better chances of serious rain and flooding may well be this afternoon and evening, especially if thunderstorms develop over the area. The upper Pacific low is forecast by the models to approach the California coast Wednesday, then quickly lift northeast and swing across Arizona Wednesday night. This will lead to continued very unsettled conditions, with scattered to numerous showers and isolated thunderstorms possible over much of the area east of the Colorado river valley Wednesday into Wednesday evening. As the low quickly moves off to the east Thursday, moisture will rapidly decrease from the west and a drier more stable and subsident west/southwest flow aloft will overspread the area. Given the presence of the Pacific low as it moves across the area, high temperatures will stay cool and in the 80s both Wednesday and Thursday. On Friday, a weak open wave disturbance will approach from the northwest, but no precipitation is expected. Skies should remain mostly sunny and high temperatures will remain below normal and mostly in the 80s. Operational GFS and ECMWF as well as GEFS ensemble members continue to show good consistency in the idea that a large upper level low pressure trof will develop over the western CONUS this weekend and into early next week. As this occurs we can expect periodic disturbances moving through the trof and across mainly south-central Arizona. We will see unsettled conditions with a chance for afternoon and evening showers and thunderstorms each day along with even cooler high temperatures. Highs in Phoenix will fall to near 80 Sunday and next Monday. && .AVIATION... South-Central Arizona including KPHX, KIWA, and KSDL: Light to moderate rain will persist across the Phoenix sites through much of the morning hours. Occasional periods of moderate rain will result in MVFR visibilities though the moderate rain should lift north of the city by mid morning. While current cigs are fairly high, upstream cigs have been in a 3K-5K ft range and these cigs should spread into the metro as the heavier rain abates. Cigs below 6K ft should persist through the afternoon and showers and possibly some isold thunderstorms could develop later in the afternoon. Upslope/foothill areas around the northern fringes of the city may see better storm coverage, but conceivably a storm could drift over one of the aerodrome sites. Lower cigs and some showers could persist through the evening hours impacting operations. Southeast California/Southwest Arizona including KIPL and KBLH: Light showers will persist around KBLH through the morning with drier conditions further west. Cigs will maintained in a 4-6K ft range for much of the day with only periods where cigs scatter. Conditions should improve substantially after sunset. Aviation Discussion not updated for amended TAFs. && .FIRE WEATHER... Thursday through Monday... Most places will be dry Thursday and Friday with only very slight chances over portions of south-central AZ. Over the weekend, rain chances return but accumulations, if any, will be modest. Winds will be light through Friday before breeziness, favoring westerly directions, returns over the weekend. Humidities trend down significantly through Friday before leveling off. However, minimum humidities will remain above 20% for nearly all areas and overnight recovery will remain at least good. && .SPOTTER INFORMATION STATEMENT... Spotters should follow standard reporting procedures. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...Flash Flood Watch through late Tuesday night for AZZ530>563. CA...Flash Flood Watch through late Tuesday night for CAZ569. && DISCUSSION...CB AVIATION...MO FIRE WEATHER...AJ
In the hours before
Local storm report, Oct 2, 7:30 AM MST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
730 AM MST TUE OCT 2 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0712 AM FLASH FLOOD 3 SW AK-CHIN VILLAGE 32.99N 112.12W
10/02/2018 PINAL AZ LAW ENFORCEMENT
SWIFT WATER RESCUE REPORTED AT RALSTON ROAD
WHERE IT CROSSES VEKOL WASH.
&&
MSLocal storm report, Oct 2, 7:38 AM MST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
738 AM MST TUE OCT 2 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0732 AM FLASH FLOOD 5 NE GLENDALE 33.58N 112.12W
10/02/2018 MARICOPA AZ DEPT OF HIGHWAYS
ADOT REPORTS A ROAD CLOSURE AT I-17 AND
PEORIA: UNDERPASS IS FLOODING.
&&
BHLocal storm report, Oct 2, 7:43 AM MST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
743 AM MST TUE OCT 2 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0741 AM FLASH FLOOD 1 SW SURPRISE 33.64N 112.36W
10/02/2018 MARICOPA AZ TRAINED SPOTTER
STORM SPOTTER MAA11299 REPORTS MAJOR STREET
FLOODING ON BELL RD & LITCHFIELD RD IN
SURPRISE.
&&
BHLocal storm report, Oct 2, 8:09 AM MST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
809 AM MST TUE OCT 2 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0806 AM FLASH FLOOD 3 NNE TOLLESON 33.49N 112.24W
10/02/2018 MARICOPA AZ BROADCAST MEDIA
DESERT HORIZON ELEMENTARY SCHOOL CLOSED DUE
TO SEVERE FLOODING. SCHOOL IS LOCATED NEAR
83RD AVENUE AND INDIAN SCHOOL ROAD.
&&
BHThe office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 2, 4:10 AM MST | Areal Flood Advisory | PSR | Maricopa, Pinal | 6 hr |
| Oct 2, 5:02 AM MST | Areal Flood Advisory | PSR | Maricopa, Yuma | 4 hr |
| Oct 2, 5:44 AM MST | Areal Flood Advisory | PSR | Maricopa, Pinal | 5 hr |
| Oct 2, 5:50 AM MST | Flash Flood Warning | PSR | Maricopa | 3 hr |
| Oct 2, 7:13 AM MST | Flash Flood Warning | PSR | Maricopa, Pinal | 6 hr |
| Oct 2, 7:21 AM MST | Flash Flood Warning | PSR | Maricopa, Pinal | 3 hr |
| Oct 2, 7:30 AM MST | Flash Flood Warning | PSR | Maricopa | 3 hr |
| Oct 2, 8:20 AM MST | Flash Flood Warning | PSR | Maricopa | 3 hr |
| Oct 2, 8:47 AM MST | Areal Flood Advisory | PSR | Gila, Maricopa, Pinal | 3 hr |
| Oct 2, 9:42 AM MST | Flash Flood Warning | PSR | Maricopa | 3 hr |
| Oct 2, 10:13 AM MST | Areal Flood Warning | PSR | Maricopa, Pinal | 3 hr |
| Oct 2, 11:02 AM MST | Flash Flood Warning | PSR | Maricopa | 4 hr |
| Oct 2, 11:12 AM MST | Areal Flood Warning | PSR | Maricopa | 2 hr |
| Oct 2, 12:42 PM MST | Areal Flood Warning | PSR | Maricopa | 2 hr |
| Oct 2, 1:31 PM MST | Areal Flood Warning | PSR | Maricopa | 89 min |
| Oct 2, 2:51 PM MST | Areal Flood Warning | PSR | Maricopa | 3 hr |
Nearby
Flash Flood Warnings in Arizona, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.